Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Jackson, MS

March 16, 2002Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Mar 16, 2002, 3:46 AM CST for Catahoula Parish, Concordia Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2002, 3:46 AM CST (09:46 UTC)
Expired
Mar 16, 2002, 4:30 AM CST
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Catahoula Parish, LA, Concordia Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 160946
SVRJAN
LAC025-029-161030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CST SAT MAR 16 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATAHOULA PARISH IN NORTHEAST LOUISIANA
  CONCORDIA PARISH IN NORTHEAST LOUISIANA

* UNTIL 430 AM CST

* AT 345 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF JONESVILLE...MOVING      
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR JONESVILLE AT 410 AM CST
  BE NEAR FERRIDAY AT 430 AM CST

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3159 9201 3137 9201 3149 9152 3174 9159

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:30 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 16, 2:30 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 AM CST SAT MAR 16 2002

MAIN FORECAST PROBLEM WILL BE THE FRONTAL BOUNDARY SITUATED OVER THE
NW PORTION OF THE CWFA CURRENTLY. THIS FRONTAL BOUNDARY IS FORECAST
TO STALL TODAY...AND BASICALLY WAVE BACK AND FORTH OVER SOUTHERN
TN/NORTHERN MS THROUGH THE WEEKEND. BY MONDAY...THIS BOUNDARY SHOULD
MOVE WELL NORTH OF THE FORECAST AREA...IN RESPONSE TO THE NEXT
APPROACHING FRONTAL BOUNDARY.

SLOW MOVING FRONT IS SITUATED FROM SOUTHEAST TEXAS TO THE
MISSISSIPPI DELTA REGION TO MIDDLE TENNESSEE. PRETTY GOOD DEWPOINT
BOUNDARY ASSOCIATED WITH THIS FRONT...WITH DEWPOINTS IN THE UPPER
60S TO LOWER 70S SOUTH OF THE BOUNDARY...TO THE MID TO UPPER 40S
NORTH OF THE BOUNDARY. PRETTY GOOD TEMP RANGE TOO...WITH LOWER 70S
SOUTH AND MIDDLE TO UPPER 50S NORTH. THIS BOUNDARY SHOULD STALL
SOMEWHERE IN THE VICINITY OF THE NATCHEZ TRACE PARKWAY TODAY. AREAS
ALONG AND SOUTH OF THE PARKWAY WILL HAVE  DEWPOINTS IN THE
70S...TEMPS UPPER 70S/LOWER 80S...AND A FRONTAL BOUNDARY FOR PRECIP
TO FOCUS ON. INSTABILITY WILL ALSO BE GOOD TODAY WITH CAPES IN THE
WARM SECTOR RANGING FROM 2000 TO 3000 J/KG THIS AFTERNOON AND
EVENING. LIS WILL RANGE FROM -2 TO -5 IN THE SAME REGION. THE ONLY
CAVEAT IS THAT THERE WILL BE NO SPECIFIC UPPER DYNAMIC SUPPORT.

STALLED BOUNDARY WILL WAVE BACK AND FORTH OVER THE NORTHERN HALF OF
THE CWFA THROUGH SUNDAY AS SEVERAL SHORTWAVES EJECT OUT FROM THE
TROUGH OVER THE WEST AND MOVE NORTHEAST IN THE UPPER FLOW. BY LATE
SUNDAY...IN RESPONSE TO THE NEXT APPROACHING SYSTEM...THIS
BOUNDARY WILL BEGIN MOVING NORTH OF THE CWFA. DURING THE DAY
MONDAY...THE ENTIRE CWFA WILL BE IN THE WARM SECTOR...AHEAD OF THE
APPROACHING COLD FRONT. COLD FRONT WILL APPROACH THE MISSISSIPPI
RIVER LATE MONDAY AND INTO TUESDAY. BY LATE TUESDAY...COLD FRONT
WILL BE EAST OF THE AREA...AND HIGH PRESSURE WILL FINALLY BUILD IN
FROM THE WEST.

TEMPS AND POPS WILL BE PRETTY HARD TO PIN DOWN AS EVERYTHING DEPENDS
ON THE PLACEMENT OF STALLED/WAVY BOUNDARY. FOR TODAY...AREAS ALONG
AND NORTH OF THE NATCHEZ TRACE PARKWAY WILL HAVE COOLER TEMPS. MAV
GUIDANCE IS A COOLER THAN THE MOS NUMBERS...AND WITH DENSE CLOUD
COVER WILL LEAN TOWARDS THE COOLER SOLUTION. THE NUMBERS SEEM TO COME MORE
IN LINE IN LATER PERIODS...AND WILL NOT STRAY FAR FROM A COMPROMISE.
MAV NUMBERS LOOK TOO COOL SOUTH OF THE BOUNDARY...SO WILL END UP
GOING CLOSER TO MOS IN THE FIRST PERIOD. NUMBERS ARE SIMILAR IN
LATTER PERIODS...AND WILL TAKE A COMPROMISE. POPS...WILL PLACE
HIGHEST POPS ALONG THE STALLED BOUNDARY AS WILL PROVIDE AN EXCELLENT
FOCUS FOR PRECIP. IN THE LATTER PORTIONS OF THE FORECAST...WITH
FRONTAL BOUNDARY WAVING BACK AND FORTH...WILL PLACE HIGHEST POPS IN
THE NORTHERN THIRD OF THE FORECAST AREA AS FRONT WILL BE IN THE
VICINITY.

WILL NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED FORECAST.

PRELIM NUMBERS
(POPS VERY SUBJECT TO LAST MINUTE CHANGES)
JAN 77/62/76/60/76 8557
MEI 80/63/79/59/78 6457

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32

In the hours before

Local storm report, Mar 15, 10:09 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1009 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    BONITA                    LA   1.00 INCH HAIL
03/15/02   MOREHOUSE                      NWS TRAINED SPOTTER
                                          REPORTED QUARTER SIZE
                                          HAIL.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:32 PM CSTSevere Thunderstorm WarningJANMorehouse28 min
Mar 15, 9:54 PM CSTSevere Thunderstorm WarningJANMorehouse36 min
Mar 15, 11:01 PM CSTFlash Flood WarningJANMorehouse119 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.